Illinois, 2006

Heat in Illinois, July 17 to 21, 2006

July 17 to 21, 2006 · NWS LSX · 14 events in 14 counties and zones

Right on schedule, a heat wave hit southern Illinois in mid-July. Temperatures ranged from the middle 90s to around 100.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Right on schedule, a heat wave hit southern Illinois in mid-July. Temperatures ranged from the middle 90s to around 100. The heat index ranged from 100 to close to 110. The heat wave ended for some counties on the 21st due to a line of severe thunderstorms which roared through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 10:00 AM CST, 2 hours earlier.

Area forecast discussion, Jul 17, 10:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT MON JUL 17 2006

.UPDATE...
THE HEAT WAVE CONTINUES AS FORECAST HIGH AROUND 100 DEGREES IN
THE CITY OF ST. LOUIS LOOKS RIGHT ON TRACK...WITH UPPER 90S ACROSS
CENTRAL AND NORTHEAST MISSOURI AS WELL AS FAR WESTERN ILLINOIS.
HEAT INDEX READINGS WILL BEGIN TO APPROACH 105 DEGREES SHORTLY
AFTER NOON AND CONTINUE INTO THE EARLY EVENING HOURS ACROSS THE
ADVISED AND WARNED AREAS.

HEAT RELATED INCIDENTS IN THE ST. LOUIS METRO AREA ARE GROWING BY
THE DAY AS IT WAS REPORTED THIS MORNING THAT 80 PEOPLE WERE
TREATED AT BUSCH STADIUM YESTERDAY FOR HEAT RELATED
SYMPTOMS...WITH MANY OTHERS REPORTING TO HOSPITALS FOR EVALUATION.
THANKFULLY...AS OF THIS MORNING NO HEAT RELATED FATALITIES HAVE
BEEN REPORTED IN THE CWA.

CVKING

&&

.DISCUSSION...
LATEST NCEP RUNS VARY LTL FROM ERYR SOLNS FOR MUCH OF THIS WORK
WEEK...SO IT LOOKS LIKE THE HEAT WL RMN IN HIGH GEAR OVER THE
REGION WITH TEMPS RUNNING WELL ABV NORMAL.  WITH A FEW MINOR
EXCEPTIONS TEMPS WRMED 1-3 DEGREES EACH DAY OVR THE WEEKEND...AND
MOST SPOTS SHUD TACK ON A FEW MORE DEGREES TDA. OUR N AREAS NR
KUIN HV BEEN SMWHAT RESISTANT TO THE WRMUP...BUT BLV THAT WL CHG
TDA AS SW WNDS PULL THE HOT AIR THAT WAS OVR W MO YSTDA EWD INTO
MSVLY. BIGGEST PROBLEM HAS BEEN PINNING DOWN DWPT TRENDS...WITH
LOCAL EFFECTS AND PROB SM SENSOR ISSUES ADDING TO THE ALREADY
CHAOTIC NATURE OF THE SYNOPTIC SCALE MSTR FIELD. HWVR...IT DOES
APR THAT SW AND W FLO ON BACK SIDE OF SFC RDG HAS ALLOWED MSTR TO
BCM DEEP ENUF OVR W AND N MO THAT DIURNAL MIXING IS NO LONGER
ALLOWING THE BIG DROP DURG THE AFTN. WITH NO CHG IN AMS BLV THAT
YSTDAS DWPTS BE A GD FIRST APPROXIMATION OF TDAS TRENDS...WITH
JUST A BIT OF AN UPWARD NUDGE.

COMBO OF THE ABV TEMP/DWPT TRENDS SUPPORT GOING HEAT
HEADLINES...WITH THE WRNG FOR STL METRO...MNLY DUE TO THE HEAT ISLAND...AND
ADVSRY TO AREAS W AND N OF KSTL DUE TO COMBO OF TEMPS AND HIER
DWPTS.

00Z RUNS ARE STILL FCSTG CDFNT TO OOZE INTO AREA LTR TNGT AND ON
TUE AS SHTWV ZIPPING INTO UPR GTLKS CAUSES UPR RDG TO RETROGRADE JUST
A BIT. APRS THAT CNVTN WL IGNITE ALG THE FRONT LTR THIS AFTN OVR
IA...WITH THIS COMPLEX PERHAPS CLIPPING OUR FAR N AREAS AS IT
ROLLS INTO N IL TNGT. GOING FCSTS HV A GOOD HANDLE ON THIS AND HV
MADE VRY FEW CHGS. ONE SLGT ALTERATION WAS TO PULL THE PCPN CHCS A
BIT FURTHER S ON TUE. MESO WRF SUGGESTS WNDSHFT...NOT SO MUCH THE
CDFNT AS AN OUTFLO BNDRY FROM OVRNGT CNVTN...WL MAKE IT AS FAR S
AS THE I-70 CORRIDOR ON TUE. WITH JUICY AMS AND LTL CIN...SFC
CNVGC CULD EASILY KICK OFF ISOLD CNVTN. REGARDING HEAT INDEX
VALUES FOR TUE...VRY SLGT COOLING N OF FNT AND CLD DEBRIS SHUD
TAKE A CPL DEGREES OFF OF MAX TEMPS ON TUE...BUT AS MENTIONED
YSTDA THIS CULD BE MORE THAN OFFSET BY POOLING DWPTS IN THE VCNTY
OF THE FNT/BNDRY.

DUE TO THE UNCERTAINTY THE EXCESSIVE HEAT WATCH IS VRY APPROPRIATE
FOR TUE....WITH THE WATCH ALSO COVERING THE LTR HLF OF THE WEEK
WHEN THE UPR RDG IS FCST TO BUILD EWD ONCE AGAIN.  ANY MINIMAL
COOLING THAT DOES OCR ON TUE WL BE LONG GONE BY MID-WEEK...AND AS
MENTIONED BY YSTDAS DAY SHIFT OUR FA CULD SEE THE HOTTEST DAYS OF
THIS HEAT WAVE ON WED...AND ESP THU.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...CONVECTIVE COMPLEX IS EXPECTED TO FIRE ACROSS
IOWA LATE THIS AFTERNOON OR THIS EVENING ALONG COLD FRONT AND MOVE
SOUTHEAST ACROSS NORTHEASTERN MO AND WEST CENTRAL IL TONIGHT...DISSIPATING
BY MORNING. MODEL GUIDANCE INDICATES THUNDERSTORM OUTFLOW WILL
ADVANCE AS FAR SOUTH AS THE I-70 CORRIDOR BY 12Z TUESDAY AND THEN
STALL. WINDS AHEAD OF OUTFLOW WILL REMAIN SOUTHWEST...WHILE WINDS
BEHIND THE OUTFLOW WILL BE NORTHEASTERLY. VFR CONDITIONS EXPECTED
TO CONTINUE OUTSIDE OF CONVECTION.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-FRANKLIN-GASCONADE-KNOX-LEWIS-LINCOLN-MARION-
     MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-WARREN.

     EXCESSIVE HEAT WATCH FROM TUESDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR AUDRAIN-BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-
     JEFFERSON-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-WARREN.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR ST. CHARLES-ST.
     LOUIS-ST. LOUIS CITY.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-BROWN IL-
     CALHOUN IL-PIKE IL.

     EXCESSIVE HEAT WATCH FROM TUESDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-
     FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MARION IL-MONROE
     IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MADISON IL-ST.
     CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:51 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT MON JUL 17 2006

ILZ095>097-MOZ018-019-026-027-034>036-181100-
ADAMS IL-BROWN IL-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-
SHELBY-
551 AM CDT MON JUL 17 2006

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED
TODAY. HIGHS WILL BE IN THE UPPER 90S WITH HEAT INDICES AROUND
105 FROM LATE THIS MORNING INTO THE EARLY EVENING HOURS.

IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA
TONIGHT.  A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH TUESDAY THROUGH
FRIDAY...WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND HEAT
INDICES APPROACHING 105 DEGREES EACH AFTERNOON AND EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECCESSARY TONIGHT.

ILZ100-101-MOZ061-063-064-181100-
MADISON IL-ST. CHARLES-ST. CLAIR IL-ST. LOUIS-ST. LOUIS CITY-
551 AM CDT MON JUL 17 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST. LOUIS METRO AREA.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE ACROSS
THE METRO AREA TODAY. HIGH TEMPERATURES WILL BE NEAR 100..WITH
HEAT INDICES IN THE 105 TO 110 DEGREE RANGE FROM LATE THIS MORNING
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN DANGEROUSLY HIGH TUESDAY
THROUGH FRIDAY...WITH HIGH TEMPERATURES AROUND 100 DEGREES
AND HEAT INDICES BETWEEN 105 TO 110 DEGREES EACH AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ILZ098-MOZ041-042-047>052-059-060-062-181100-
AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-GASCONADE-LINCOLN-
MONITEAU-MONTGOMERY-OSAGE-WARREN-
551 AM CDT MON JUL 17 2006

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI AND EAST CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED
TODAY. HIGH TEMPERATURES WILL BE IN THE UPPER 90S...WITH HEAT
INDICES IN THE 105 TO 110 DEGREE RANGE FROM LATE THIS MORNING INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH TUESDAY THROUGH
FRIDAY...WITH HIGH TEMPERATURES IN THE UPPER 90S AND HEAT INDICES
APPROACHING 105 DEGREES EACH AFTERNOON AND EVENING.

IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MOZ072>075-084-085-099-181100-
CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
WASHINGTON-
551 AM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HIGHS WILL BE IN THE
MIDDLE 90S...WITH THE HEAT INDEX REACHING AROUND 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HOT AND HUMID JULY WEATHER WILL CONTINUE TUESDAY THROUGH
FRIDAY...WITH HIGHS IN THE MIDDLE 90S AND HEAT INDICES FROM 100 TO
105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ILZ058>060-064-065-069-070-074-079-099-102-MOZ065-181100-
BOND IL-CLINTON IL-FAYETTE IL-GREENE IL-JEFFERSON-JERSEY IL-
MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
WASHINGTON IL-
551 AM CDT MON JUL 17 2006

...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS AND EAST CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HIGHS WILL BE IN THE
MIDDLE 90S..WITH HEAT INDICES CLIMBING TO AROUND 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH TUESDAY THROUGH
FRIDAY...WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND HEAT
INDICES APPROACHING 105 DEGREES EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Adams

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heat, Bond

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Calhoun

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Marion

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Pike

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, Washington

When
July 17, 12:00 PM CST to July 21, 11:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524511, 5524512, 5524513, 5524514, 5524515, 5524516, 5524517, 5524518, 5524519, 5524520, 5524521, 5524522, 5524523, 5524524.